Illinois, 2012

Heavy Snow and Winter Weather in Illinois, January 20, 2012

January 20, 2012 · NWS DVN · 4 events in 4 counties and zones

An arctic cold front swept across the region on January 20, 2012 bringing colder temperatures and moderate to heavy snow to portions of the area. A clipper low pressure system and strong upper level disturbance helped to enhance the snowfall rates.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An arctic cold front swept across the region on January 20, 2012 bringing colder temperatures and moderate to heavy snow to portions of the area. A clipper low pressure system and strong upper level disturbance helped to enhance the snowfall rates. Snowfall amounts ranged from 4 to 8 inches mainly north of Interstate 80. |The highest accumulation was 8 inches at Winslow, Illinois in Stephenson county. An observer in Maquoketa, Iowa in Jackson county measured 7.5 inches of snow. Temperatures were in the single digits and teens but luckily wind speeds were only 10 to 15 mph. This kept blowing and drifting of the snow to a minimum.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jan 19, 11:56 PM CST, 4 minutes earlier.

Area forecast discussion, Jan 19, 11:56 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1156 PM CST THU JAN 19 2012

.AVIATION... /ISSUED 1021 PM CST THU JAN 19 2012/
ARCTIC HIGH PRESSURE IS NOW GRADUALLY SHIFTING EAST OF THE
REGION...BUT WILL CONTINUE TO KEEP WEATHER QUIET TONIGHT. MAIN
FEATURE AFFECTING THE TERMINALS IN THE NEXT 24 HOURS IS A WINTER
STORM THAT WILL MOVE ACROSS THE AREA FROM WEST TO EAST BEGINNING
EARLY FRIDAY MORNING...THEN CONTINUING INTO THE EVENING. THIS
STORM IS EXPECTED TO BRING SIGNIFICANT SNOWFALL FRIDAY INTO FRIDAY
EVENING...MAINLY TO KDBQ...KCID AND KMLI. SNOW WILL LIKELY MOVE
INTO THE TERMINALS DURING THE 13Z-16Z TIME RANGE. THE CURRENT
FORECAST HAS CONDITIONS DROPPING QUICKLY THROUGH MVFR TO IFR IN
SNOW FOR KDBQ...KCID AND KMLI DURING THE MORNING. KDBQ AND
POSSIBLY KCID SHOULD ALSO DROP INTO LIFR IN THE LATE MORNING OR
EARLY AFTERNOON TIME RANGE. CONDITIONS AT ALL THREE SITES TO
CONTINUE WITH IFR CIGS...THOUGH VISBYS TO SLOWLY IMPROVE DURING
THE EVENING AS SNOW ENDS. KBRL...FARTHEST FROM THE BEST
FORCING...WILL REMAIN IN MVFR DURING THE MORNING...BUT THEN FALL
TO IFR CIGS DURING THE AFTERNOON...TO RETURN TO MVFR BY EVENING. NORTH
WINDS TONIGHT TO GRADUALLY TURN SOUTHEAST BY EARLY MORNING AND
REMAIN NEAR OR BELOW 10 KTS THROUGH THE TAF PERIOD.  ..LE..

.PREV DISCUSSION... /ISSUED 1021 PM CST THU JAN 19 2012/

UPDATE...
THE MAIN ISSUE WITH THIS UPDATE IS THE SNOW AMOUNT FORECAST FOR
TOMORROW. THE 00Z NAM HAS COME IN BACK A LITTLE FARTHER SOUTH THAN
THE 18Z RUN...VERY SIMILAR IN TRACK TO TO THE 12Z RUN. THIS ALSO
BRINGS A LITTLE MORE PRECIPITATION INTO THE AREA...AND MAY IMPLY
A COOLER SOUNDING ALOFT...WHICH MIGHT BE ABLE TO PRODUCE A DEEPER
DENDRITIC GROWTH ZONE AND FLUFFIER SNOW FOR HIGHER SNOW
ACCUMULATIONS. SINCE THE SNOWFALL FORECAST IS ALREADY RIGHT UP
AGAINST THE UPPER LIMITS OF WINTER WEATHER ADVISORY CRITERIA...BASED
ON THIS ONE MODEL RUN COULD JUSTIFY UPGRADING TO A WARNING FOR
SEVERAL OF OUR NORTHERNMOST COUNTIES. HOWEVER...THIS IS JUST ONE
MODEL RUN AND DO NOT WANT TO OVER-REACT. WILL ALLOW MORE DATA TO
COME IN AND LET THE PRECIPITATION BAND BEGIN TO SET UP OVER
NEBRASKA AND SOUTH DAKOTA OVERNIGHT AND LET THE NEXT SHIFT MAKE
THE CALL ON THIS POSSIBLE UPGRADE. OTHERWISE...THE FORECAST IS IN
GOOD SHAPE...THE DEWPOINTS AND TEMPERATURES WERE A LITTLE COOLER
AND DRIER THAN FORECAST...SO HAVE ADJUSTED THOSE TRENDS AND MADE A
FEW OTHER MINOR ADJUSTMENTS TO THE OVERNIGHT AND FRIDAY FORECAST.
..LE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST FRIDAY FOR CLINTON-
     JACKSON.

     WINTER WEATHER ADVISORY FROM 6 AM TO 6 PM CST FRIDAY FOR BENTON-
     JONES-LINN.

     WINTER WEATHER ADVISORY FROM 3 AM TO 6 PM CST FRIDAY FOR
     BUCHANAN-DELAWARE-DUBUQUE.

IL...WINTER WEATHER ADVISORY FROM 6 AM TO 9 PM CST FRIDAY FOR CARROLL-
     JO DAVIESS-STEPHENSON-WHITESIDE.

MO...NONE.
&&
Hazardous weather outlook, Jan 19, 3:47 PM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
347 PM CST THU JAN 19 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-202200-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
347 PM CST THU JAN 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIND CHILL VALUES WILL BE AS LOW AS 10 BELOW TO 15 BELOW ZERO THIS
EVENING. OVERNIGHT...TEMPERATURES WILL DROP TO THE SINGLE DIGITS BELOW
ZERO ALONG AND NORTH OF HIGHWAY 30 WITH WIND CHILL TEMPERATURES AS
LOW AS 10 BELOW TO 15 BELOW ZERO AS WINDS INCREASE EARLY FRIDAY
MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

FRIDAY AND FRIDAY EVENING...A WINTER WEATHER ADVISORY HAS BEEN
ISSUED FOR PORTIONS OF EASTERN IOWA AND NORTHWEST ILLINOIS.
SNOWFALL TOTALS ARE EXPECTED TO RANGE FROM 2 INCHES ALONG
INTERSTATE 80...TO 6 INCHES ALONG THE HIGHWAY 20 CORRIDOR. WIND CHILL
READINGS WILL BE AS LOW AS ZERO TO 15 BELOW. MORE UPDATED AND
DETAILED INFORMATION CONCERNING THIS STORM CAN BE FOUND IN THE
LATEST WINTER WEATHER STATEMENT.

ADDITIONAL CHANCES FOR RAIN AND SNOW ARE FORECAST FOR SUNDAY INTO
NEXT WEEK...BUT IT IS TOO EARLY TO DETERMINE THE WINTER THREATS AT
THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOWFALL AMOUNTS OVER AN INCH WILL BE APPRECIATED
FRIDAY.

SHEETS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 1 winter weather. Local standard time, as filed.

Winter Weather, Whiteside

When
January 20, 12:00 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

Heavy Snow, Jo Daviess

When
January 20, 8:30 AM CST to 5:15 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Trained spotters measured 7.5 inches of snow at Stockton and 7.0 inches at Elizabeth.

Heavy Snow, Carroll

When
January 20, 8:45 AM CST to 6:00 PM CST
Where
Carroll forecast zone
Reported by
CoCoRaHS
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

A CoCoRaHS observer reported 7.5 inches of snow at Chadwick.

Heavy Snow, Stephenson

When
January 20, 9:20 AM CST to 5:15 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Trained spotters measured 8.0 inches of snow at Winslow and 7.5 inches at Orangeville.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363287, 363285, 363284, 363286.